Hail, Wood
- When
- May 17, 4:09 PM EST
- Where
- Wood County, 2.12 mi NE of Rockport
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 39.090, -81.540
A cold front approaching from the west in conjunction with a short wave trough aloft tapped into a fairly unstable air mass over Central Appalachia on the afternoon of the 17th. Storms fired up quickly that afternoon over West Virginia and continuing into the evening, with many impressive storms resulting in damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front approaching from the west in conjunction with a short wave trough aloft tapped into a fairly unstable air mass over Central Appalachia on the afternoon of the 17th. Storms fired up quickly that afternoon over West Virginia and continuing into the evening, with many impressive storms resulting in damaging wind gusts and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 17, 1:27 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 227 PM EDT Fri May 17 2019 .SYNOPSIS... Weather disturbance and a front in the area brings storms into tonight. High pressure aloft this weekend with hot conditions and isolated storms. Cold front early next work week. && .NEAR TERM /THROUGH SATURDAY/... As of 145 PM Friday... Have a couple features to keep track of as we go through the near term period. The first is a cold front which will sink in from the north late this afternoon and this evening. The second is a mid to upper level ripple/shortwave trough which will approach from the west later this evening into tonight and may also interact a bit with the surface front overnight. Each of these features will interact with a fairly unstable airmass in place across the forecast area. There are still some areas of clouds which will limit instability in those area, but in general we are seeing a good amount of sunshine and heating out there early this afternoon. This should lead to 0-1km MLCAPE values in the 1500-3000 J/kg range in the more sunny areas. Expecting two areas of showers and thunderstorms, each tied to a feature mentioned above. High res models showing storms developing along the cold front to our north 18Z-20Z and slowly sinking southward through the evening. We can see the second area of showers and storms beginning to form on visible satellite across southern Indiana. The thought is these should arrive from the west this evening, and eventually congeal with the storms along the front with everything fading as we head past midnight. Intensity wise, we have plenty of instability to work with, but shear may be a limiting factor. The best shear will be across the north with the cold front where 30-40 kts 0-6km bulk shear is expected. Models do show an increase to 25-35 kts across the south as the ripple passes, but we are losing instability by this point. With all this said, no real change to the potential for severe weather... not expecting anything really organized, but stronger storms will be capable of producing damaging wind gusts and possibly some marginally severe hail. This matches pretty well with SPC outlook of slight risk across the northern 3/4 of the forecast area. Precipitable water looks to generally be in the 1.5 inch range across the board into the night. Generally isolated water issues will be possible, mainly based on areas that have some training. Locations that got heavier rain this morning could also be more prone if additional heavy rain falls this afternoon into tonight. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM Friday... Ridging builds into the region Saturday in response to an amplifying trof across the Plains. This will shunt the warm front north of the area, leaving a broad southwest flow. I have maintained an isolated shower/storm chance for the early evening hours for any popups around the peripheral of the ridge. After a mild and somewhat humid night, Sunday will start relatively quite. The ridge axis will shift east as the upper trof approaches but deamplifying as it does so. Models are keying in somewhat organized activity in the northern mountains, aided somewhat by orographically enhanced low level lift from southerly flow. Aside from that, any organized showers or storms will hold off until Sunday night as the weakening trof attempts to push a surface front through. Winds will increase during the day with some gusts approaching 30 kts, particularly across SE Ohio. For highs, it will be another warm one with temps approaching 90 degrees in the typical warm lowland spots. It will remain mild overnight with the front approaching. The cold front will cross Monday with few showers or storms. However, much of the deep moisture will have outpaced it, leaving the chances for organized activity relatively low. It will turn cooler Monday night as brief CAA ensues. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 220 PM Friday... Any cool down behind the front Monday will be short lived, as WAA and ridging overspread the region Tuesday. The center of the ridge will become established across GA for much of the remainder of next week. This leaves our area on the northern reach which will make us vulnerable to the southern edge of the westerlies and any associated disturbance. One such impulse looks to arrive midweek which will attempt to bring a front through amid an increase in precip chances. Overall all though, expect warm days and nights, with temps averaging around 10 degrees above normal. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 145 PM Friday... Expect an increase in showers and thunderstorms late this afternoon into tonight. Any of these could contain brief periods of IFR along with gusty winds, but confidence on timing not high enough to include any restrictions in TAFs at this point. Gets a bit tricky overnight with the potential for fog where it rains, but some clouds may linger as well, especially across the north. So have lower than normal confidence in restrictions during the pre-dawn Saturday. After any fog dissipates, expect VFR conditions Saturday, with the caveat that an isolated shower or storm could bring brief restrictions if it were to cross a TAF site. The probability of this is quite low though. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and associated restrictions with thunderstorms this afternoon into tonight may differ from forecast. Fog/stratus restrictions may differ early Saturday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H M H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/30 NEAR TERM...MZ SHORT TERM...30 LONG TERM...30 AVIATION...MZ
Hazardous Weather Outlook National Weather Service Charleston WV 458 PM EDT Fri May 17 2019 KYZ101>103-105-OHZ075-083>087-WVZ005>011-013>020-024>031-034-039- 515>522-182100- Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Wyoming-Upshur- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- 458 PM EDT Fri May 17 2019 ...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-076-VAZ003-004-WVZ032-033-040-523>526-182100- Perry-Morgan-Washington-Dickenson-Buchanan-Taylor-McDowell-Barbour- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 458 PM EDT Fri May 17 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...Tonight. Scattered showers and thunderstorms will develop late this afternoon and continue through the evening. The greatest threat associated with the storms will be damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement National Weather Service Charleston WV 405 PM EDT Fri May 17 2019 OHZ075-076-085-WVZ009-172030- Washington-Athens-Meigs-Wood- 405 PM EDT Fri May 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS... SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND SOUTHWESTERN WOOD COUNTIES... At 404 PM EDT, a strong thunderstorm was located 7 miles northwest of Coolville, moving southeast at 25 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Parkersburg, Belpre, Coolville, Vienna, Tuppers Plains, Lubeck, Washington, Belleville, Reedsville, Blennerhassett and Little Hocking. This includes the following highways... Interstate 77 in West Virginia near mile marker 178. Route 50 in West Virginia between mile markers 1 and 9. LAT...LON 3924 8202 3941 8192 3929 8149 3905 8164 TIME...MOT...LOC 2004Z 295DEG 22KT 3930 8189 MEK
Special Weather Statement National Weather Service Charleston WV 413 PM EDT Fri May 17 2019 OHZ083>086-WVZ007-172045- Jackson-Meigs-Gallia-Vinton-Mason- 413 PM EDT Fri May 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS... NORTHEASTERN GALLIA...EAST CENTRAL JACKSON...SOUTHEASTERN VINTON AND NORTHWESTERN MASON COUNTIES... At 413 PM EDT, a strong thunderstorm was located 9 miles east of Wellston, moving southeast at 30 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Point Pleasant, Pomeroy, Rutland, New Haven, Mason, Middleport, Chester, Syracuse, Hartford City, Vinton, Wilkesville, Cheshire, Radcliffe, Lakin, Dyesville, Salem Center, Harrisonville, Dexter, Kyger and Carpenter. LAT...LON 3906 8250 3922 8240 3912 8189 3884 8208 TIME...MOT...LOC 2013Z 296DEG 27KT 3911 8237 MEK
Special Weather Statement National Weather Service Charleston WV 424 PM EDT Fri May 17 2019 OHZ076-WVZ009-010-019-172100- Washington-Ritchie-Wood-Pleasants- 424 PM EDT Fri May 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON... PLEASANTS...NORTHWESTERN RITCHIE AND NORTHEASTERN WOOD COUNTIES... At 424 PM EDT, a strong thunderstorm was located over Boaz, or near Marietta, moving east at 20 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Parkersburg, Marietta, St. Marys, Vienna, Williamstown, Belmont, Boaz, Newport, North Hills, Cairo, Willow Island, Nutter Farm, Maxwell, Petroleum, Schultz, Waverly and Devola. This includes the following highways... Interstate 77 in West Virginia between mile markers 177 and 186. Interstate 77 in Ohio between mile markers 1 and 5. Route 50 in West Virginia between mile markers 16 and 32. LAT...LON 3932 8162 3949 8154 3943 8108 3915 8117 TIME...MOT...LOC 2024Z 290DEG 16KT 3939 8150 MEK
The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
11 thunderstorm wind, 10 hail. Local standard time, as filed.
A tree was blown down onto Lynn Camp Road.
Trees were blown down on Mclane Pike in the town of Liberty.
A mixture of nickel and quarter size hail was reported.
A mixture of penny and nickel sized hail was reported.
Trees were blown down on Scary Creek Road.
A tree was reported to have fallen on the train tracks in the town of Buffalo.
Trees blew over onto power lines near Pocatalico and caused numerous power outages in the area.
Numerous trees were blown down in the St. Albans area. One tree in particular fell onto a house and caused notable damage.
Trees were blown down in the town of Heizer.
Trees fell onto the the roadway of of US 60 near Gauley Bridge, shutting down all eastbound lanes for a period of time.
Trees were blown down along Kanawha State Forest Drive.
Trees blew over onto power lines near Branchland and caused numerous power outages in the area.
Several trees were reported down along Route 85 near Madison, causing road closures for a brief period of time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814036, 814037, 814038, 814050, 814051, 814039, 814040, 814041, 814042, 814053, 814056, 814059, 814043, 814061, 814062, 814044, 814064, 814065, 814045, 814068, 814070.